Alert archive / Colorado / Tornado Warnings in 2005

Tornado Warning 38, NWS Goodland, KS

July 3, 2005Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 3, 2005, 5:24 PM MDT for Yuma County, Colorado. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 5:24 PM MDT (23:24 UTC)
Expired
Jul 3, 2005, 6:10 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 5:35 PM MDTHAIL 0.885 Sw Eckley, CONICKLE AND DIME SIZE HAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 032325
TORGLD
COC125-040015-
/O.NEW.KGLD.TO.W.0038.050703T2324Z-050704T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 520 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ECKLEY...
  MOVING SOUTH AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ECKLEY AT 530 PM MDT...
  HEARTSTRONG BY 555 PM MDT...
  VERNON AND ABARR BY 610 PM MDT...


IN ADDITION TO THE TORNADO...OTHER SEVERE THUNDERSTORMS ARE MOVING 
EAST ACROSS YUMA COUNTY...THESE STORMS ARE CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.


LAT...LON 4043 10278 3966 10279 3964 10206 4043 10206

$$

JRM
2 follow-up statements
000 
WWUS53 KGLD 032341
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT SUN JUL 3 2005

COC125-040015-
/O.CON.KGLD.TO.W.0038.000000T0000Z-050704T0015Z/
YUMA CO-
540 PM MDT SUN JUL 3 2005

...A TORNADO WARNING CONTINUES UNTIL 615 PM MDT FOR YUMA COUNTY...

AT 537 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 7 MILES SOUTHEAST OF
ECKLEY...MOVING SOUTHEAST AT 25 MPH.

THE TORNADO WILL BE NEAR...
  VERNON AND WRAY AROUND 545 PM MDT...

A TORNADO WARNING BASED ON DOPPLER RADAR MEANS THAT STRONG ROTATION
HAS BEEN DETECTED IN THE STORM. IF YOU ARE IN THE PATH OF THIS
DANGEROUS STORM...MOVE INDOORS AND GET TO THE LOWEST LEVEL OF THE
BUILDING AWAY FROM WINDOWS.

LAT...LON 4043 10278 3966 10279 3964 10206 4043 10206

$$

JRM
000 
WWUS53 KGLD 040010
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT SUN JUL 3 2005

COC125-040018-
/O.CAN.KGLD.TO.W.0038.000000T0000Z-050704T0015Z/
YUMA CO-
608 PM MDT SUN JUL 3 2005

...THE TORNADO WARNING FOR YUMA COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE OR CAPABLE OF PRODUCING A TORNADO. HOWEVER HEAVY 
RAIN...SMALL HAIL...WIND GUSTS TO 50 MPH AND FREQUENT DEADLY 
LIGHTNING ARE STILL POSSIBLE AS A LINE OF STRONG STORMS CONTINUES TO 
MOVE ACROSS MUCH OF YUMA COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR WEST CENTRAL KANSAS.

LAT...LON 4043 10278 3966 10279 3964 10206 4043 10206

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 3, 2:17 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 3, 2:17 PM MDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN JUL 3 2005

.DISCUSSION...FORECAST CONCERNS INCLUDE CHANCES FOR CONVECTION THROUGH
MIDWEEK ALONG WITH TEMPERATURES. 18Z SURFACE MAP ANALYSIS SHOWED A
COLD FRONT EXTENDING ACROSS SOUTHEAST NEBRASKA INTO NORTHERN
KANSAS AND THEN WEST TO NEAR GOODLAND AND INTO NORTHEAST COLORADO.
THE FRONT CONTINUES TO MOVE SLOWLY SOUTH. A SURFACE LOW PRESSURE
SYSTEM WAS LOCATED OVER SOUTHWEST KANSAS. A DRYLINE WAS SEEN ON LATEST
SURFACE OBSERVATIONS OVER EASTERN COLORADO FROM NEAR AKRON TO
FLAGLER COLORADO. IR AND WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL
SHORTWAVE OVER WESTERN COLORADO MOVING EASTWARD WHILE A STRONGE
VORT MAX WAS MOVING EASTWARD ALONG THE NORTH DAKOTA AND CANADIAN
BORDER. A DRYLINE WAS SEEN ON LATEST SURFACE OBSERVATIONS OVER EASTERN
COLORADO FROM NEAR AKRON TO FLAGLER COLORADO.

MORNING CONVECTION HAD MOVED EASTWARD OUT OF OUR FORECAST AREA
WHILE THE NEXT ROUND OF CONVECTION WAS MOVING OFF THE HIGHER
TERRAIN OF COLORADO. MODELS INITIALIZED WELL TODAY WITH POSITION
OF FRONTAL BOUNDARY AS WELL AS WITH UPPER LEVEL SHORTWAVES MOVING
EASTWARD IN UPPER FLOW.

FOR TONIGHT EXPECT CONVECTION TO CONTINUE AT LEAST INTO THE EARLY
MORNING HOURS AS SHORTWAVE MOVES THROUGH. MODERATE INSTABILITY
FROM AFTERNOON SUN AS WELL AS LOW LEVEL MOISTURE WILL WORK WITH
THE UPPER LEVEL SHORTWAVE AS WELL AS THE NEARBY FRONTAL BOUNDARY TO
CONTINUE CHANCES FOR CONVECTION. WILL MENTION THAT SOME STORMS
MAY BE SEVERE AT LEAST DURING THE EVENING. WILL EXPECT MOST OF THE
CONVECTION TO END BY AROUND MIDNIGHT BUT WILL KEEP CHANCE POPS FOR
OUR EASTERN ZONES INTO THE EARLY MORNING HOURS. LOW TEMPERATURES
WILL BE MILD IN THE 60S.

FOR TOMORROW EAST TO SOUTHEAST SURFACE WINDS WILL OCCUR CONTINUING
TO BRINGING LOW LEVEL MOISTURE INTO THE REGION. SHOULD SEE A GOOD
DEAL OF SUNSHINE DURING THE MORNING AND INTO THE AFTERNOON. THIS
WILL HELP TO PROMOTE INSTABILITY FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. BOTH THE NAM AND GFS MODELS SHOW ANOTHER UPPER
LEVEL SHORTWAVE MOVING EASTWARD THROUGH THE REGION BY LATE
AFTERNOON AND EVENING. THIS WILL HELP PROMOTE CHANCES FOR
CONVECTION AGAIN. HAVE NOT MADE A GREAT DEAL OF CHANGE TO HIGH
TEMPERATURES. EXPECT SLIGHTLY COOLER TEMPERATURES THAN PREVIOUS
DAYS IN THE 80S.  WE WILL BE NORTH OF FRONTAL BOUNDARY ALONG WITH
UPSLOPE EAST TO SOUTHEAST WINDS.

MODELS CONTINUE TO SHOW A REPEAT OF THE WEATHER PATTERN ON TUESDAY
AS WELL AS WEDNESDAY WITH AN UPPER LEVEL SHORTWAVE MOVING THROUGH
LATE IN THE DAY AND EVENING BOTH TUESDAY AND WEDNESDAY. LOW LEVEL
MOISTURE AND INSTABILITY WILL BE PRESENT TO CONTINUE CHANCE POPS
FOR CONVECTION. EXPECT HIGH TEMPERATURES BOTH TUESDAY AND
WEDNESDAY TO WARM A BIT INTO THE LOW TO MIDDLE 90S. MODELS DO SHOW
THE START OF THE BUILDING UPPER RIDGE INTO THE AREA BY WEDNESDAY.

THE EXTENDED FORECAST PERIOD FOR THURSDAY THROUGH SUNDAY LOOKS
DRY WITH SEASONAL TEMPERATURES AS STRONG 500 MB UPPER RIDGE BUILDS
OVER THE CENTRAL HIGH PLAINS. EXPECT HIGH TEMPERATURES IN THE LOWER
TO MIDDLE 90S WITH OVERNIGHT LOW TEMPERATURES IN THE 60S.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.NE...NONE.
.CO...NONE.

&&

LAMMERS
Hazardous weather outlook, Jul 3, 10:30 AM MDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT SUN JUL 3 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
405 AM MDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OVER THE EASTERN THIRD OF THE TRI-STATE AREA WILL
CONTINUE TO MOVE NORTHEAST AND OUT OF THE AREA BY NOON MDT (1 PM
CDT).

TWO AREAS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP. ONE AREA WILL BE
ALONG THE COOL FRONTAL BOUNDARY WHICH WILL CONTINUE TO SLOWLY PUSH
SOUTH...REACHING A LINE FROM ROUGHLY HILL CITY THROUGH GOVE INTO
TRIBUNE AND LEOTI. THE OTHER WILL BE OVER FAR EASTERN COLORADO WHERE
AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE ROCKIES AND ONTO THE
PLAINS.

ALL THE ACTIVITY WILL GENERALLY MOVE SOUTHEAST THROUGH TONIGHT. THE
PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS. LOCALLY HEAVY RAIN IS POSSIBLE FROM HILL CITY TO GOVE TO
LEOTI EARLY TONIGHT. ANY ADDITIONAL RAINFALL OVER FAR SOUTHERN
HITCHCOCK AND THE NORTHERN HALF OF RAWLINS COUNTIES WILL LIKELY
RESULT IN LOCALIZED FLOODING AFTER AN ESTIMATED 2 TO 4 INCHES OF
RAIN FELL THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH WEDNESDAY
NIGHT. THE BASIC SCENARIO CALLS FOR INSTABILITY TO BUILD DURING THE
DAY WITH THUNDERSTORMS DEVELOPING LATE IN THE DAY OVER FAR EASTERN
COLORADO AND ADJACENT COUNTIES IN KANSAS. AIDED BY DISTURBANCES
MOVING THROUGH THE AREA FROM THE WEST ANY STORMS THAT DEVELOP WILL
MOVE ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS.
THE PRIMARY THREATS DURING THE DAY AND EARLY EVENINGS WILL BE LARGE
HAIL AND DAMAGING WINDS. DURING THE OVERNIGHT HOURS LOCALLY HEAVY
RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
THREATS.

FOR THURSDAY THROUGH SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE
LOOKS TO BUILD ACROSS THE AREA WITH LITTLE CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM MDT (3 PM CDT).

DDT

In the hours before

Special weather statement, Jul 3, 12:03 PM MDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1203 PM MDT SUN JUL 3 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-040200-
CHEYENNE CO-CHEYENNE KS-DECATUR-GOVE-GRAHAM-GREELEY-KIT CARSON-LOGAN-
NORTON-RAWLINS-SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA-YUMA-
1203 PM MDT (103 PM CDT) SUN JUL 3 2005

...SEVERE THUNDERSTORM WATCH NUMBER 588 IN EFFECT UNTIL 8 PM MDT (9
PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 588 UNTIL 8 PM MDT (9 PM CDT) FOR THE FOLLOWING COUNTIES IN
THE TRI-STATE AREA.

IN EASTERN COLORADO: CHEYENNE...KIT CARSON AND YUMA.

IN NORTHWEST KANSAS: CHEYENNE...DECATUR...GOVE...GRAHAM...GREELEY...
LOGAN...NORTON...RAWLINS...SHERIDAN...SHERMAN...THOMAS...WALLACE
AND WICHITA.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...
AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

LAMMERS
Local storm report, Jul 3, 12:10 PM MDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HAIL             NORCATUR                39.83N 100.19W
07/03/2005  1.00 INCH        DECATUR            KS   TRAINED SPOTTER

&&

MMEHLE
Local storm report, Jul 3, 3:43 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             15 S AROYA              38.63N 103.13W
07/03/2005  0.75 INCH        CHEYENNE           CO   PUBLIC

&&

MMEHLE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:42 AM MDTSevere Thunderstorm WarningGLDYuma63 min
Jul 3, 3:16 PM MDTSevere Thunderstorm WarningGLDCheyenne59 min
Jul 3, 4:50 PM MDTSevere Thunderstorm WarningGLDYuma55 min
Jul 3, 4:52 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min

Nearby

Tornado Warnings in Colorado, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.